Alert archive / Indiana / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 176, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Nov 8, 2005, 8:40 PM EST for Blackford County, Grant County, Indiana. It was in force for 65 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 8, 2005, 8:40 PM EST (01:40 UTC)
- Expired
- Nov 8, 2005, 9:45 PM EST
- In force
- 65 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
Counties Blackford County, IN, Grant County, IN
The radar
The Northern Indiana radar (KIWX), 95 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 8, 8:43 PM EST | HAIL 0.88 | Marion, IN | |
| Nov 8, 9:32 PM EST | HAIL 0.75 | Hartford City, IN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 8, 7:10 PM EST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.7 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 687 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 801 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 191 m²/s²
- 0-3 km storm-relative helicity
- 220 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 3.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIWX 090141 SVRIWX INC009-053-090245- /O.NEW.KIWX.SV.W.0176.051109T0140Z-051109T0245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 840 PM EST TUE NOV 8 2005 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BLACKFORD COUNTY IN INDIANA SOUTHEASTERN GRANT COUNTY IN INDIANA * UNTIL 945 PM EST * AT 833 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS SEVERE STORM WAS LOCATED NEAR JONESBORO...OR ABOUT 3 MILES SOUTH OF MARION...AND MOVING EAST AT 25 MPH. * LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE... UPLAND... HARTFORD CITY... MONTPELIER... A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4059 8574 4041 8574 4040 8520 4058 8519 $$
1 follow-up statement
000 WWUS53 KIWX 090149 SVSIWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 848 PM EST TUE NOV 8 2005 INC009-053-090245- /O.CON.KIWX.SV.W.0176.000000T0000Z-051109T0245Z/ GRANT IN-BLACKFORD IN- 848 PM EST TUE NOV 8 2005 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EST FOR... BLACKFORD COUNTY IN INDIANA SOUTHEASTERN GRANT COUNTY IN INDIANA AT 842 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS SEVERE STORM WAS LOCATED NEAR GAS CITY...OR ABOUT OVER GAS CITY...AND MOVING EAST AT 25 MPH. NICKEL SIZE HAIL WAS REPORTED ACROSS THE SOUTH SIDE OF MARION AT 843 PM EST. LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE... SHAMROCK LAKES...HARTFORD CITY AND MONTPELIER. DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. LAT...LON 4059 8574 4041 8574 4040 8520 4058 8519 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 8, 6:20 PM EST, 2 hours 20 minutes earlier.
Area forecast discussion, Nov 8, 6:20 PM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 620 PM EST TUE NOV 8 2005 .AVIATION... AT 23Z...SFC ANALYSIS DEPICTED A STATIONARY FRONT ACRS NRN IL...CNTRL IN...THEN INTO NRN OH/PA. THIS FRONT WILL SURGE NORTHEAST ACRS THE TAF SITES BETWEEN 06Z AND 10Z. A VERY MOIST...UNSTABLE AIRMASS WILL BE LIFTED UP AND OVER THE AFOREMENTIONED WARM FRONT TONIGHT. IN ADDITION...A STRONG 250 MB 140 KT WILL PIVOT EAST/SOUTHEAST INTO THE WESTERN GREAT LAKES. AN INCREASING LOW LVL JET OF 40 KNOTS PLUS AT BOTH 925 MB/850 MB WILL PROVIDE THE NECESSARY LOW LVL CONVERGENCE. THE APCHING UPPER LVL JET WILL PROVIDE THE NEEDED UPR DIVERGENCE. THE COMBINATION OF THE TWO SHOULD RESULT IN SHOWERS AND THUNDERSTORMS ACRS NRN INDIANA...FCST TO BEGIN SOMEWHERE NEAR 03Z. SINCE THE AIRMASS IS MOIST...WILL CARRY IFR VSBYS IN THUNDERSTORMS. WILL NOT MENTION WIND OR HAIL ATTM AT THE TAFS...BUT RADAR TRENDS WILL HAVE TO BE MONITORED FOR THIS POSSIBILITY...ESPECIALLY FOR LARGE HAIL. ONCE THE WARM FRONT LIFTS NORTHEAST OF THE TAF SITES BY 09Z...A SOUTHWESTERLY FLOW WILL DEVELOP OUT AHEAD OF A COLD FRONT...WHICH WILL MOVE ACRS THE REGION BETWEEN 12Z AND 18Z. DYNAMICS WITH THE FRONT ARE NOT AS IMPRESSIVE AS WITH THE WARM FRONT...SO ONLY A 30 TO 40 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS ARE EXPECTED WITH IT. THUS...WILL NOT MENTION PCPN AT TAF SITES BEYOND 09Z ATTM. ONCE THE FRONT MOVES THROUGH...SFC PRESSURE GRADIENT WILL INCREASE...AND DAYTIME MIXING WILL BRING STRONGER WINDS ALOFT TO THE SFC...WITH 30 KNOT GUSTS LIKELY. && .PREVIOUS DISCUSSION... SHORT TERM... TONIGHT AND WEDNESDAY... WIDESPREAD THUNDERSTORMS ARE EXPECTED OVER MOST OF THE FORECAST AREA TONIGHT WITH LARGE HAIL...DAMAGING WINDS AND EVEN TORNADOES POSSIBLE. A WARM FRONT WAS LIFTING NORTH SLOWLY ACROSS CENTRAL IL AND CENTRAL INDIANA THIS AFTERNOON. THE FRONT WILL ACCELERATE NORTHEAST AS LOW LEVEL WINDS INCREASE FROM THE SOUTHWEST. THE UPSTREAM AIRMASS DESTABILIZED TODAY WITH TEMPERATURES TOPPING 80 AND DEW POINTS INTO THE MID 60S. MOISTURE FLUX/TRANSPORT WILL BECOME EXTREME OVERNIGHT AS LOW LEVEL WINDS INCREASE TO AROUND 50 KNOTS. SEVERE STORMS SHOULD DEVELOP THIS EVENING ALONG AND JUST NORTH OF A WARM FRONT FROM MONTICELLO TO PORTLAND. THE LINE OF STORMS WILL TRANSLATE NORTHEAST INTO FAR SOUTHWEST LOWER MICHIGAN AND NORTHWEST OHIO OVERNIGHT WITH SEVERE WEATHER POSSIBLE THROUGHOUT THE NIGHT. THE AREA ALONG AND JUST NORTH OF THE FRONT WILL BECOME ACTIVE EARLY TONIGHT ONCE LOW LEVEL WINDS INCREASE AND INTERACT WITH THE FRONT. THIS IS A PARTICULARLY DANGEROUS SITUATION GIVEN THE STORM TYPE...TIME OF DAY AND RAPID STORM MOVEMENT. CONDITIONS WILL BECOME FAVORABLE FOR EVEN TORNADOES AS THUNDERSTORMS FORM WHERE THERE IS A LARGE AREA OF WIND SHEAR NEAR THE GROUND. ENERGY HELICITY INDEX FROM 2.0 TO 3.5 INDICATES A FAVORABLE TORNADO POTENTIAL AS MOST UNSTABLE CAPES REACH BETWEEN 1200 AND 1800 J/KG. THE COLD FRONT WILL DIVE SOUTHEAST WEDNESDAY...WITH A LINGERING CHANCE FOR SEVERE STORMS WEDNESDAY MORNING ESPECIALLY OVER NORTHWEST OHIO. LONG TERM... WEDNESDAY NIGHT THROUGH TUESDAY... PREFER ECMWF CONSISTENCY WITH THE SHORT WAVE THIS WEEKEND. THE ECMWF HAS BEEN THE MOST CONSISTENT FROM RUN TO RUN WITH THIS SYSTEM...SO WILL KEEP A CHANCE FOR STORMS IN SUNDAY. OVERALL...WENT COOLER EARLY NEXT WEEK PER ECMWF. MARINE... SFC LOW SHOULD DEEPEN TO AROUND 990 MB OVER LAKE SUPERIOR BY LATE WEDNESDAY. WINDS WILL INCREASE TONIGHT...ESPECIALLY BEHIND THE FRONT BY LATE TONIGHT AS PRESSURE GRADIENT INCREASES. HAVE LEFT GALE WARNING IF EFFECT WEDNESDAY AFTERNOON THROUGH THURSDAY MORNING FOR THESE STRONG WINDS. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...GALE WARNING 18Z WED-12Z THU FOR LMZ043-046. && AVIATION...HICKMAN SHORT TERM/LONG TERM...SKIPPER
Hazardous weather outlook, Nov 8, 2:54 PM EST, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 254 PM EST TUE NOV 8 2005 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-091000- ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI- CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN- GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN- LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH- PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN- STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN- WILLIAMS OH- INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN... BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN... BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE... DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN... FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY... GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK... HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE... KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION... MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON... NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA... PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE... SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE... THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT... WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE 254 PM EST TUE NOV 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TONIGHT WIDESPREAD THUNDERSTORMS ARE EXPECTED OVER MOST OF THE FORECAST AREA TONIGHT. LARGE HAIL...DAMAGING WINDS AND TORNADOES ARE POSSIBLE. SEVERE STORMS SHOULD DEVELOP THIS EVENING ALONG AND JUST NORTH OF A WARM FRONT FROM MONTICELLO TO PORTLAND. THE LINE OF STORMS WILL TRANSLATE NORTHEAST INTO FAR SOUTHWEST LOWER MICHIGAN AND NORTHWEST OHIO OVERNIGHT WITH SEVERE WEATHER POSSIBLE THROUGHOUT THE NIGHT. THE AREA ALONG AND JUST NORTH OF THE FRONT WILL BECOME ACTIVE EARLY TONIGHT ONCE LOW LEVEL WINDS INCREASE AND INTERACT WITH THE FRONT. THIS IS A PARTICULARLY DANGEROUS SITUATION GIVEN THE STORM TYPE... TIME OF DAY AND RAPID STORM MOVEMENT. CONDITIONS WILL BECOME FAVORABLE FOR EVEN TORNADOES AS THUNDERSTORMS FORM WHERE THERE IS A LARGE AREA OF WIND SHEAR NEAR THE GROUND. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY MORNING MAINLY ALONG AND EAST OF A LINE FROM COLDWATER MICHIGAN TO MARION INDIANA. SOME OF THESE STORMS MAY BE SEVERE WITH STRONG DAMAGING WINDS. A STRENGTHENING AREA OF LOW PRESSURE WILL BRING STRONG WINDS TO THE REGION WEDNESDAY AFTERNOON THROUGH THURSDAY MORNING. WIND GUSTS UP TO 40 MPH ARE POSSIBLE...WITH THE STRONGEST WINDS EXPECTED NEAR LAKE MICHIGAN. THERE IS ANOTHER CHANCE OF THUNDERSTORMS ON SUNDAY. IT REMAINS TOO EARLY TO DETERMINE THE SEVERITY OF THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TONIGHT. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX LMZ043-046-061-091000- 254 PM EST TUE NOV 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED TONIGHT. SOME OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL AND STRONG WINDS. A STRONG COLD FRONT WILL CROSS LAKE MICHIGAN WEDNESDAY MORNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WEST WINDS WILL INCREASE TO GALE FORCE WEDNESDAY AFTERNOON WITH NORTHWEST GALES CONTINUING THROUGH EARLY THURSDAY MORNING. WAVES WILL BUILD TO 8 TO 12 FEET LATE WEDNESDAY AFTERNOON THROUGH WEDNESDAY NIGHT. THE WIND AND WAVES WILL DIMINISH DURING THE DAY ON THURSDAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/MARINE && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX SKIPPER/HITCHCOCK
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 9, 4:43 AM EST | Wind Advisory | IWX | Allen, DeKalb, Elkhart, LaGrange, Marshall, Noble and 3 more | 15 hr |
Nearby
Severe Thunderstorm Warnings in Indiana, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.